Hi everyone, I'm new to the forum, and right now I have few questions about taking the supplement SAM-e with lamitcal. I know SAM-e carries some risks for a person with bipolar, but if it's taken with a mood stabilizer, will the risk for inducing mania be lessened? Are there any known interactions between the two substances? I've tried to do some research but couldn't find very much.
First, welcome to the forum! Second, I haven't heard too much about SAM-e, and only a bit more about Omega-3, St. John's Wort, 5-HTP, etc. If SAM-e is known to trigger mania in people with BP, it is possible that the mood stabilizing Lamictal will decrease the chances of this happening. However, I don't know for sure how the two would interact, because I do know that some herbal and non-herbal supplements can cause significant increases or decreases in the levels of prescription medications in the blood, potentially leading to bad side effects or a weakening of efficacy. It's also important to remember that supplements are not regulated products, so it's sometimes a gamble as to how effective they will actually be. I'm definitely not one to advocate against the use of natural supplements in lieu of prescribed pharmaceuticals, but just exercise some caution and mention it to your doctor, because he/she might have some advice or recommendations. Sorry I don't know too much more about the particular supplement. Good luck!
Stay away from it; there's a warning right there on the box stating that it should not be taken by BP folks.
There are only two herbal supplements that I have found are safe and would recommend; Valerian Root and Melatonin. They are both good supplements, especially Melatonin. Valerian Root is alright as a sleep aid, but it can be hit or miss. Plus, you really shouldn't take it with any benzoes or Neurontin.
Again; SAM-e is bad, bad news. Also, make sure that you're telling you pdoc about the herbals that you use; they should know about the SAM-e because it's a HUGE red flag.
MELATONIN (in Melatonin) may interact with VALERIAN (in Valerian)
Both melatonin and valerian contain chemicals that may promote relaxation. If they are used together, excessive drowsiness, slowed breathing, loss of muscle control, and even coma may result. In general, melatonin and valerian should not be taken at the same time. Individuals who take both should be aware that sleepiness may increase to an unsafe level. Those who experience problems may need to stop taking melatonin, valerian, or both. Discuss this potential interaction with your healthcare provider at your next appointment, or sooner if you think you are having problems.
This interaction is well-documented and is considered moderate in severity.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.